Alert archive / Minnesota / Wind Chill Advisories in 2018
Wind Chill Advisory 5, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind chill advisory at Jan 5, 2018, 2:44 PM CST for 18 counties in Minnesota; 8 counties in North Dakota. It took effect at Jan 5, 2018, 9:00 PM CST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2018, 2:44 PM CST (20:44 UTC)
- In effect from
- Jan 5, 2018, 9:00 PM CST
- Expired
- Jan 6, 2018, 10:00 AM CST
- In force
- 13 hr
- Issued by
- NWS Grand Forks, ND
All 26 counties
Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Cass County, ND, Cavalier County, ND, Grand Forks County, ND, Pembina County, ND, Richland County, ND, Steele County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 72 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- -105 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
289 WWUS43 KFGF 052044 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 244 PM CST Fri Jan 5 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ007-008-016-027-029-030- 039-053-054-061600- /O.NEW.KFGF.WC.Y.0005.180106T0300Z-180106T1600Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Cavalier-Pembina- Eastern Walsh County-Grand Forks-Steele-Traill-Cass-Richland- Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, Park River, Grand Forks, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Fargo, Wahpeton, Edinburg, Adams, and Lankin 244 PM CST Fri Jan 5 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CST SATURDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 35 below zero. * WHERE...Portions of central, north central, northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...From 9 PM this evening to 10 AM CST Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
2 follow-up statements
936 WWUS43 KFGF 061002 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 402 AM CST Sat Jan 6 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ007-008-016-027-029-030- 039-053-054-061600- /O.CON.KFGF.WC.Y.0005.000000T0000Z-180106T1600Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Cavalier-Pembina- Eastern Walsh County-Grand Forks-Steele-Traill-Cass-Richland- Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, Park River, Grand Forks, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Fargo, Wahpeton, Edinburg, Adams, and Lankin 402 AM CST Sat Jan 6 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 35 below zero. * WHERE...Portions of central, north central, northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...Until 10 AM CST this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
759 WWUS43 KFGF 061549 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 949 AM CST Sat Jan 6 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ007-008-016-027-029-030- 039-053-054-061700- /O.EXP.KFGF.WC.Y.0005.000000T0000Z-180106T1600Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Cavalier-Pembina- Eastern Walsh County-Grand Forks-Steele-Traill-Cass-Richland- Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, Park River, Grand Forks, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Fargo, Wahpeton, Edinburg, Adams, and Lankin 949 AM CST Sat Jan 6 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... Wind chill temperatures have risen and will continue to rise across the area this morning. As a result, the Wind Chill Advisory will be allowed to expire at 10 AM this morning. $$ Knutsvig
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 5, 12:18 PM CST, 2 hours 26 minutes earlier.
Area forecast discussion, Jan 5, 12:18 PM CST, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1218 PM CST Fri Jan 5 2018 .SHORT TERM...(This evening through Saturday) Issued at 1212 PM CST Fri Jan 5 2018 Slow temp recovery continues with most sites in the single digits below zero and even still a few teens below in the east. No change to the forecast today and tonight. Wind chill criteria will be met once again tonight as temps fall quickly and winds increase in the early morning. .LONG TERM...(Saturday through Thursday) Issued at 352 AM CST Fri Jan 5 2018 Saturday and Sunday...A deepening surface trough over the Western Plains will bring a tight pressure gradient and warmer air into the CWA Saturday. 925mb winds are around 30 to 35 kts so do not think we will be wind advisory criteria, but fairly breezy and bumped up winds above the blend. Temperatures will be warming up into the teens to 20s above zero, but with a due southerly fetch not as much as they could when coming from the southwest. Winds will also keep wind chills mostly below zero for much of the day. A weak shortwave digging down out of Canada will bring the chance for some light snow Saturday afternoon into Saturday night over the northeastern counties. QPF looks fairly light and there doesn't seem to be much banding potential, so kept accumulations an inch or less. Models also have another weak shortwave moving through Manitoba/Ontario bringing a continued light precip chance over Lake of the Woods area into Sunday, although amounts look very minimal. Bigger story on Sunday will be the much warmer temperatures coming in as surface winds shift to the west behind the trough axis. Eastern counties will stay in the 20s but some spots in the west could push the freezing mark. Monday through Thursday...A quiet Monday with highs in the 20s to near 30. There is good agreement on flow becoming more southwesterly on Tuesday, with the surface low track taking most of the initial precip north of the international border. The upper trough moves into the Plain on Wednesday, bringing another strong cold front with it. Will have to watch this system for future runs, but at this point it seems that the heaviest QPF will miss our area, but we will have some snow showers and strong cold air advection with the front on Wednesday. Thursday should be quiet for precip but the cold will have returned with highs near the zero mark. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1212 PM CST Fri Jan 5 2018 VFR conditions expected the rest of today and overnight with light east winds becoming southeast overnight. Increasing high CIGs overnight into the morning hours expected from west to east. In the 12 to 18Z time frame MVFR CIGS possible at DVL. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JK LONG TERM...JR AVIATION...JK
Hazardous weather outlook, Jan 5, 6:37 AM CST, 8 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 637 AM CST Fri Jan 5 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-061245- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 637 AM CST Fri Jan 5 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A wind chill advisory is in effect until 11 AM CST for much of the forecast area. Expect wind chills of 25 to 35 below zero. Also wind chills of 25 to 40 below zero are expected for Friday night for much of the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Wind chills of 25 to 40 below zero are expected for Saturday morning mainly on the MN side of the Red River. A breezy day is expected and may create drifting snow and some blowing snow Saturday. Light snow will bring a dusting up to an inch near Lake of the Woods for Saturday afternoon into Saturday night. Cold air returns to the area on Wednesday, with bitterly cold wind chills possible Wednesday night and Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JH
Nearby
Wind Chill Advisories in Minnesota, 2018Wind Chill Advisories in North Dakota, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.